Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 174, NWS Bismarck, ND

August 26, 2002McHenry County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2002, 6:50 PM CDT for McHenry County, North Dakota. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2002, 6:50 PM CDT (23:50 UTC)
Expired
Aug 26, 2002, 7:45 PM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McHenry County, ND

What was reported inside it

TimeReportWhereRemark
Aug 26, 7:25 PM CDTHail 1Bantry, ND
Aug 26, 7:44 PM CDTHail 0.75Bantry, NDWind gust up to 50 mph reported with the storm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 2:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 262347
SVRBIS
NDC075-270015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
647 PM CDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 715 PM CDT

* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GLENBURN...OR ABOUT 19 MILES NORTH OF
  MINOT...MOVING EAST AT 20 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR EASTERN NORTH DAKOTA.

LAT...LON 4853 10139 4847 10128 4848 10111 4854 10113
RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:45 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 26, 2:45 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT MON AUG 26 2002

A CONCERN FOR THE SHORT RANGE IS THE CHANCE OF SEVERE THUNDERSTORMS
WITH LARGE HAIL TONIGHT. AN INVERTED SURFACE TROUGH WILL CONTINUE OVER
THE REGION TONIGHT WITH WARM ADVECTION LIFT IN LOWER LAYERS. LOW
PRESSURE ALOFT CENTERED IN SOUTHWEST SASKATCHEWAN WILL RESULT IN
SOUTHWEST FLOW PLUS A SHORT WAVE ENTERING SOUTH CENTRAL ND THIS
EVENING. ALSO...THE RESULTANT SHEAR SUGGESTS CHANCE OF ORGANIZED
CONVECTION.

A CHANCE OF THUNDERSTORMS WILL CONTINUE TUESDAY AS THE SURFACE TROUGH
PERSISTS WITH WEAKENING FLOW ALOFT. THEN...A DRY RESPITE IS LIKELY
WEDNESDAY AND WEDNESDAY NIGHT AS THE UPPER FLOW SPLITS AND A SURFACE
HIGH BRINGS WEAK COLD ADVECTION.

FOR THE EXTENDED PERIOD...THE AVN MODEL SHOWS A RETURN TO SOUTHWEST
FLOW ALOFT WITH TRAINING SHORT WAVES...PLUS INCREASING LOW LEVEL
MOISTURE. THE MRF CONTINUES THE UPPER SOUTHWEST FLOW INTO THE WEEKEND
AS A TROUGH DIGS ON THE PACIFIC COAST. THIS MOIST PATTERN MAY
FINALLY BREAK LATE MONDAY AS AN UPPER TROUGH ROTATES EAST THROUGH
CANADA.

.BIS...NONE.

LM

In the hours before

Local storm report, Aug 26, 4:24 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

424 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0310 PM    11 SW TUTTLE              ND   1 INCH HAIL

08/26/02   KIDDER                         REPORTED BY COOPERATIVE

                                          OBSERVER.

0407 PM    1 SW BOWDON               ND   .75 INCH HAIL

08/26/02   WELLS                          REPORTED BY STORM

                                          SPOTTER.
Local storm report, Aug 26, 5:08 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

508 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0505 PM    KENMARE                   ND   1.75 INCH HAIL

08/26/02   WARD                           REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 26, 5:16 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

516 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0430 PM    2 N BREMEN                ND   .75 INCH HAIL

08/26/02   WELLS                          REPORTED BY STORM

                                          SPOTTER.
Local storm report, Aug 26, 5:24 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

524 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0510 PM    10 SW FESSENDEN           ND   1 INCH HAIL

08/26/02   WELLS                          REPORTED BY STORM

                                          SPOTTER.
Local storm report, Aug 26, 6:21 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

621 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0615 PM    5 NW GRANO                ND   .75 INCH HAIL

08/26/02   RENVILLE                       REPORTED BY STORM

                                          SPOTTER.

0615 PM    DRAKE                     ND   .75 INCH HAIL

08/26/02   MCHENRY                        REPORTED BY COOPERATIVE

                                          OBSERVER.
Local storm report, Aug 26, 6:40 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

640 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0615 PM    9 NE DRAKE                ND   .88 INCH HAIL

08/26/02   MCHENRY                        REPORTED BY COOPERATIVE

                                          OBSERVER.

0635 PM    LANSFORD                  ND   .75 INCH HAIL

08/26/02   BOTTINEAU                      REPORTED BY COOPERATIVE

                                          OBSERVER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:24 PM CDTSevere Thunderstorm WarningBISRenville, Ward66 min
Aug 25, 8:34 PM CDTSevere Thunderstorm WarningBISRenville56 min
Aug 25, 9:13 PM CDTSevere Thunderstorm WarningBISWard62 min
Aug 26, 11:21 AM CDTSevere Thunderstorm WarningBISSioux54 min
Aug 26, 2:48 PM CDTSevere Thunderstorm WarningBISKidder57 min
Aug 26, 3:24 PM CDTSevere Thunderstorm WarningBISWells66 min
Aug 26, 4:24 PM CDTSevere Thunderstorm WarningBISBurke51 min
Aug 26, 4:47 PM CDTSevere Thunderstorm WarningBISRenville, Ward58 min
Aug 26, 5:05 PM CDTSevere Thunderstorm WarningBISWells55 min
Aug 26, 5:43 PM CDTSevere Thunderstorm WarningBISMcHenry62 min
Aug 26, 5:45 PM CDTSevere Thunderstorm WarningBISRenville60 min
Aug 26, 6:19 PM CDTSevere Thunderstorm WarningBISBottineau56 min
Aug 26, 6:47 PM CDTSevere Thunderstorm WarningBISRenville28 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.